Discussions that mention gemfibrozil

High Cholesterol board


Swanyman,

I developed serious arm-muscle problems about 6-7 weeks after my doctor added Tricor to the Lipitor 10mg I had been on for 7 years. I am a 50 year old male in otherwise good health. It's been 11 months since I stopped both drugs, and I'm still not completely over the muscle pain and weakness...

There is plenty of info on the web about the steep increase in myopathy when statins and fibrates are used in combo - do some research - look for (+statin +fibrate +risk) on the internet!!!

A quote from one article is listed below: http://www.medicinenet.com/script/main/art.asp?articlekey=16431
==========================
For example, when lovastatin (Me****r) is used alone to lower cholesterol, muscle damage occurs on the average in one person out of about every 500. However, if lovastatin (Me****r) is used in combination with other drugs such as niacin, gemfibrozil (Lopid) or fenofibrate (Tricor) to further reduce cholesterol levels, the risk of muscle injury skyrockets to one person out of every 20 to 100 who receive the combination. The risk of muscle damage is thus multiplied 5 to 25-fold by using a combination of a statin and another cholesterol-lowering drug rather than by just using statin alone.
=========================

Tricor is prescribed for high triglyceride levels that don't respond to statins or lifestyle changes. Unless your dad's triglycerides are extremely high (like over 200), and he has other CHD risk factors, I'd be very worried about a relative being on combination statin+fibrate therapy.

You can lower triglycerides somewhat with fish-oil supplements(500mg Omega-3), vitamin-e (400mg) and vitamin-c (500mg), and in my opinion it's a lot safer than the combination therapy you mention above. In addition, completely eliminate trans-fats from the diet - they are very efficient at cause triglycerides to go up and HDL to go down...

Best of luck,

MrBob